South Dakota, 2020

Hail in South Dakota, August 24, 2020

August 24, 2020 · NWS ABR · 2 events in 1 county or zone

Severe thunderstorms produced golf ball size hail just a few minutes apart at a couple locations in Day County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms produced golf ball size hail just a few minutes apart at a couple locations in Day County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 11:28 PM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 23, 11:28 PM CST, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 AM CDT Mon Aug 24 2020

.UPDATE...
Issued at 1226 AM CDT Mon Aug 24 2020

See updated aviation discussion below.

UPDATE Issued at 624 PM CDT Sun Aug 23 2020

Adjusted POPs to account for the isolated storms across northeast
SD and also adjusted pops west of the Missouri River based on
latest radar data.

&&

.SHORT TERM...(This Evening through Monday Night)
Issued at 257 PM CDT Sun Aug 23 2020

The primary forecast concern for the short term will be the
development of storms this afternoon and evening.

A shortwave is currently moving through western SD, sparking some
cumulus development, but not much else so far. CAPE values have
increased from the model runs yesterday, with good bulk shear values
in the 30-40kt range as we move into evening. The question is if the
cap can be overcome. With good mid-level lapse rates in the 8-9C
range, and a strengthening low level jet this evening, there is
potential for severe if the CAP is broken, especially in north
central SD. Hail and wind look to be the largest threat. May have
to monitor and update POPs as the boundary moves into our CWA.

The smoke over SD has done little to temper the highs for today, so
sticking with that mindset for tomorrow and keeping highs in the 90s
as per guidance. Quiet weather resumes Monday, though above normal
temperatures continue for the first half of the week.

.LONG TERM...(Tuesday through Sunday)
Issued at 257 PM CDT Sun Aug 23 2020

When the forecast period opens on Tuesday, an upper level ridge axis
is centered over the Dakotas into Nebraska, with some rather warm
air residing in the column. The first of two cold fronts is progged
to work southeast through the region on Wednesday, with a
reinforcing front progged to follow on Thursday. At the very least,
this should take the edge off the high humidity. Temperatures will
also cool a bit throughout the period, with Tuesday expected to be
the warmest day in the out periods. The cool down is currently
progged to persist through Friday, before there is any potential for
seeing the next low level waa set-up next weekend. Aloft, not a
whole lot of change to note today. There is still a shot of
shortwave energy progged to knock the ridge down some for Wednesday
night through Thursday night, before the ridging attempts to pump
back up again. The CWA should reside under nearly-zonal flow aloft
until Wednesday night/Thursday morning when steering winds aloft
become northwesterly. By the time Sunday (August 30th) rolls around,
an anomalously deep/cold longwave trof is progged to be digging into
the western CONUS, which would shift the winds aloft to more of a
west-southwesterly trajectory.

About the only real decent chance of seeing more than "widely
scattered" coverage of showers and thunderstorms shows up mainly
Thursday/Thursday night. Otherwise, most of the CWA should end up
being dry for most of the Tuesday through Sunday timeframe. By
Thursday morning, significant mid-level thermal capping temperatures
are on the decrease, helping to set the table for convective
potential. The remainder of the period, mid-level temps are
currently progged to remain generally within tolerable parameters
for allowing convective potential to set up along any surface
trofs/fropas that form in/around the CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1226 AM CDT Mon Aug 24 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites through the period. Winds
will be erratic near thunderstorms over the northeastern CWA
overnight, possibly affecting KABR. Gusty southerly winds at KPIR
will shift and diminish toward morning.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dye
LONG TERM...Dorn
AVIATION...Parkin
Hazardous weather outlook, Aug 23, 2:03 PM CST, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
303 PM CDT Sun Aug 23 2020

MNZ046-SDZ018>023-036-037-048-051-242015-
Big Stone-Spink-Clark-Codington-Grant-Hamlin-Deuel-Hyde-Hand-Lyman-
Buffalo-
303 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon may spark some
general thunderstorms through this evening. The threat for severe is
low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-SDZ003>011-015>017-033>035-045-242015-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Stanley-Sully-Hughes-Jones-
303 PM CDT Sun Aug 23 2020 /203 PM MDT Sun Aug 23 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

A boundary moving into the region this afternoon and evening may
generate isolated to scattered thunderstorms with the potential for
some to be severe. Hail and strong winds will be the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 23, 7:48 PM CST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
848 PM CDT Sun Aug 23 2020

SDZ045-240230-
Jones SD-
848 PM CDT Sun Aug 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR JONES COUNTY UNTIL 930 PM CDT...

At 847 PM CDT, Doppler radar was tracking a strong thunderstorm near
Okaton, or near Murdo, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Murdo, Draper, Okaton, Westover and Intersection of Highway 83 and
White River.

LAT...LON 4374 10075 4372 10079 4376 10081 4378 10088
      4380 10088 4379 10090 4383 10093 4381 10096
      4385 10100 4402 10099 4407 10037 4372 10034
      4374 10037 4372 10042 4373 10051 4377 10058
      4374 10062 4375 10065 4371 10068 4371 10073
TIME...MOT...LOC 0147Z 266DEG 25KT 4388 10081

Telken
Local storm report, Aug 24, 12:29 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             KIDDER                  45.88N 97.71W
08/24/2020  E0.70 INCH       MARSHALL           SD   PUBLIC

&&
Local storm report, Aug 24, 12:35 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 AM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 AM     NON-TSTM WND GST LAKE CITY               45.72N 97.42W
08/24/2020  M52 MPH          MARSHALL           SD   MESONET

            MESONET STATION 2 LAKE CITY (SDDOT).

&&

The radar

The Aberdeen radar (KABR), 56 km away, was scanning. The volume nearest the first event began at 07:04 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Day

When
August 24, 1:07 AM CST
Where
Day County, 6.3 mi E of Pierpont
Measured
1.75 in hail
Reported by
Public
Coordinates
45.500, -97.700

Hail, Day

When
August 24, 1:09 AM CST
Where
Day County, 2.8 mi WNW of Webster Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
45.300, -97.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915316, 915317.